Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (3)

1 - 3 of 3 WebM&M Case Studies
Sarina Fazio, PhD, RN, Emma Blackmon, PhD, RN, Amy Doroy, PhD, RN, Ai Nhat Vu and Paul MacDowell, PharmD. | May 26, 2021

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated. The error was recognized after 15 minutes of infusion, but the patient had ongoing hypotension following the inadvertent bolus. The commentary summarizes the common errors associated with administration of multiple intravenous infusions in intensive care settings and gives recommendations for reducing errors associated with co-administration of infusions.

Take the Quiz
Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD| May 1, 2013
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
Albert Wu, MD, MPH| November 1, 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.